Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 39, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 16, 1997, 2:43 PM CDT for Sawyer County, Wisconsin. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 16, 1997, 2:43 PM CDT (19:43 UTC)
- Expired
- Jul 16, 1997, 3:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Duluth, MN
- Area
- Whole counties
County Sawyer County, WI
The radar
The Duluth radar (KDLH), 134 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 3:40 PM CDT | Thunderstorm Wind 50 | Radisson, WI | Large trees were blown down. Wind speed is estimated. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 1:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2708 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1260 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDLH 161943 RRA SVRDLH WIC113-162045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 243 PM CDT WED JUL 16 1997 THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 345 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWEST WISCONSIN ...SAWYER COUNTY AT 240 PM CDT...DULUTH DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHEAST OF HAYWARD. THE SEVERE STORM WAS MOVING SOUTHEAST AT 20 MPH. THIS SEVERE STORM HAS THE POTENTIAL TO PRODUCE DAMAGING HAIL TO 2 INCHES. THIS STORM WILL MOVE THROUGH THE RURAL AREAS REACHING THE VICINITY OF WINTER AND LORETTA BY 330 PM CDT. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. WJC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:35 PM CDT, 8 minutes earlier.
Area forecast discussion, Jul 16, 2:35 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 230 PM CDT WED JUL 16 1997 PROBLEM OVERNIGHT WILL BE THUNDERSTORMS. CONVECTION FIRED IN NORTHWEST WISCONSIN EARLIER THIS AFTERNOON ALONG A WEAK SFC BOUNDARY AND WAS AIDED BY A VORT TAIL THAT HAS SINCE MOVED EAST. THERE ALSO APPEARS TO BE A DEWPOINT BOUNDARY IN NORTHWEST WISCONSIN. AIR AT THE SFC IS QUITE JUICY WITH DEWPOINTS IN THE LOWER 60S IN NORTHERN MINNESOTA AND IN THE LOWER 70S IN NORTHWEST WI. MOST OF CONVECTION AS MOVED OUT OF THE AREA BUT ETA SHOWS CONFLUENT FLOW FROM THE SURFACE TO H7 FROM CENTRAL NORTH DAKOTA INTO CENTRAL MINNESOTA. THIS ACTING TO TIGHTEN TEMPERATURE GRADIENT AND IS RESULTING IN FROTOGENESIS. FEEL NORTHWEST CWA...INL...CDD...WILL SEE A CHANCE FOR THUNDERSTORMS THROUGH ABOUT MIDNIGHT...WITH A BETTER CHANCE ACROSS NW WI AND FM BRD TO HINCKLEY. A H5 VORT MAX WILL MOVE SOUTHEAST ACROSS MINNESOTA TONIGHT AIDING IN CONVECTION. NORTHWEST WISCONSIN S6HOULD ALSO HAVE OLD CONVECTIVE BOUNDARIES AROUND FROM EARLIER CONVECTION TO INCREASE THEIR CHANCES. AS FOR TEMPERATURES...FWC GUIDANCE LOOKS PRETTY GOOD EXCEPT I THINK INL AND ARROWHEAD WILL BE AROUND 60. MELDE
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:25 AM CDT | Severe Thunderstorm Warning | DLH | Douglas, Washburn | 35 min |
| Jul 16, 10:27 AM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield | 63 min |
| Jul 16, 11:05 AM CDT | Severe Thunderstorm Warning | DLH | Douglas | 55 min |
| Jul 16, 11:26 AM CDT | Severe Thunderstorm Warning | DLH | Ashland, Iron | 49 min |
| Jul 16, 12:18 PM CDT | Severe Thunderstorm Warning | DLH | Iron | 57 min |
| Jul 16, 3:00 PM CDT | Severe Thunderstorm Warning | DLH | Price | 60 min |
| Jul 16, 3:28 PM CDT | Tornado Warning | DLH | Sawyer | 47 min |
| Jul 16, 3:57 PM CDT | Severe Thunderstorm Warning | DLH | Price | 63 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.